Iowa, 2007Flooding in Iowa, October 14 to 16, 2007
October 14 to 16, 2007 · NWS DMX · 4 events in 3 counties and zones
Very wet weather prevailed for the first 18 days of the month. 25 inches of rain was recorded at New Hampton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- $75,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very wet weather prevailed for the first 18 days of the month. The month began with a heavy rain event on the 2nd when 2.25 inches of rain was recorded at New Hampton. Another round occurred on the 7th-8th with the heaviest rainfall being a 5.57 inch total at Edgewood. This primed the pump so to speak for future flooding. On the 13th-15th, heavy rain left a 4.60 inch total at Adair. Then on the 17th-18th, another round of heavy rain produced 3.20 inches at Bloomfield. The frequent heavy rains brought harvest activities to a halt following a rapid start to the harvest season in September. A sharp turnaround took place after mid month with an average of only 0.03 inches of rain for the final 12 days of October. Preliminary monthly rain totals vary from 2.08 inches at Burlington to 11.26 inches at Red Oak. Red Oak’s total more than doubled their previous October record of 5.88 inches set in 1935 (among 96 years of data).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 14, 11:57 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Oct 14, 11:57 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1257 PM CDT SUN OCT 14 2007
.UPDATED FOR THE 18Z AVIATION DISCUSSION...
.SYNOPSIS...
ROCKIES LG WV TROUGH NOW HAVING LARGE INFLUENCE ON MIDWEST WX.
110KT SPEED MAX ROUNDING BOTTOM WITH MATURE DEF ZN FROM LOW
ACROSS SD/SRN MN. SUBTLE SHRT WVS TRAVERSING ACTIVE SWLY FLOW
AIDING MCS WITH WIDESPREAD QG FORCING AND UVM OVER MUCH OF MO RIVER
VALLEY. MORE SIGNIFICANT SHRT WV ALSO GETTING READY TO EJECT OUT OF
TROUGH BASE. CONVECTION LINES UP FAIRLY WELL WITH H85/H7 THETA-E
ADVECTION AND SW-NE FRONTOGENETICAL FORCING AXIS. MUCAPES AND
NEGATIVE H7/H5 THETA-E LAPSE RATES PUSHING NEWD INTO IA ALONG WITH
DEEP SHEAR GRADIENT SO STORMS MAY BEGIN PRODUCING HAIL MUCH LIKE
TOWARD OMA. 07Z SFC ANLYS PLACES PARENT LOW OVER OK PANHANDLE WITH
SECONDARY WV ALONG KS/NE BORDER. WRMFNT ALSO TRYING TO DEVELOP FROM
NRN LOW ACROSS SRN MO WITH INVERTED TROUGH SHOWING ITS HAND INTO
SIOUXLAND AREA.
&&
.DISCUSSION...
PRIMARY EFFORT OBVIOUSLY DEVOTED TO IMPENDING SIGNIFICANT RAIN
EVENT. NOT A QUESTION OF IF...BUT WHERE. AFOREMENTIONED FORCING
MECHANISMS WILL CONTINUE TO PUSH MCS ACROSS IA TODAY WITH
REDEVELOPMENT EXPECTED AGAIN LATER TODAY. ALL 00Z MODELS OUTSIDE OF
ECMWF NOW FAVORING MORE NLY SOLUTION. MODEL CONSENSUS WILL BE
FAVORED THIS MORNING...BUT DO HAVE SOME RESERVATIONS. GFS DOES
CONTAIN CONVECTIVE FEEDBACK AT TIMES BUT DOES NOT SEEM TO
CONTAMINATE THE OVERALL FORECAST MUCH...AND ANYTIME THE NAM IS IN
AGREEMENT IN THE LATER PERIODS RAISES SOME EYEBROWS.
CONSENSUS HAS OLD SD/MN DEF ZN FADING OUT WITH ANOTHER CYCLE
DEVELOPING LATER TODAY AS SHRT WV PULLS OUT OF TROUGH INTO MO
VALLEY. DEF ZN AND STRONG BAND OF THETA-E ADVECTION AND
FRONTOGENETICAL FORCING WILL SETUP SOMEWHERE FROM NRN NE INTO NWRN
IA OR SRN MN. HAVE CONTINUED TRENDS OF PREVIOUS FORECAST WITH
CATEGORICAL POPS IN MANY LOCATIONS TODAY AND NRN/WRN SECTIONS
TONIGHT. MODELS HAVE BEEN EMPHATIC TO SUGGEST DRY SLOT PUNCHING
INTO ERN IA SO HAVE REDUCED POPS SOMEWHAT E. LAST LOBE OF FORCING
ROTATES AROUND LOW MON WITH CAT POPS LINGERING E...AND CHANCES STILL
INTO TUE ALTHOUGH WORST SHOULD BE OVER BY THAT TIME.
NEXT SYS SHOULD COME ONSHORE LATE MON AND REACH MIDWEST QUICKLY ON
HEELS OF THIS SYS WED. GFS/ECMWF BOTH SUGGEST PCPN REACHING WRN
SECTIONS WED AND ENTIRE FCST AREA WED NIGHT SO HAVE RAISED POPS
ACCORDINGLY BUT NO CHANGES BEYOND THAT.
MAY SEE QUITE A TEMP SPREAD TODAY NEARLY 20 DEGREES FROM NW-SE AS
WRMFNT TRIES TO CROSS MO BORDER. THUS RESULTED IN AT OR BELOW
COOLEST GUIDANCE NW...AND AT OR ABOVE WARMEST SE. BUFR SOUNDINGS DO
NOT SUGGEST MUCH WARMING POTENTIAL MON SO TOWARD OR BELOW COOLEST
GUIDANCE. THIS SEEMS TO BE ESPECIALLY TRUE TUE SO UNDERCUT COOLER
NAM MOS BY A CATEGORY IN SEVERAL LOCATIONS. GENERALLY FOLLOWED A
BLEND FOR MINS.
&&
.HYDROLOGY...
HYDRO CONCERNS STILL AN ISSUE WITH FLOOD WATCH BEING CONSIDERED.
QUESTION WAS WHERE. WAS HOPING 03Z SREF WOULD PROVIDE SOME
CONFIDENCE...BUT IT HAS NOT SUGGESTING HIGHEST AMOUNTS TO OUR
NORTH. 00Z NAM/GFS/GEFS PAINTED NWRN IA IN THREAT WHILE WHAT
APPEARS TO BE OUTLIER BUT TYPICALLY RELIABLE ECMWF FARTHER SOUTH.
QPF GRIDS REFLECT 2-4 INCHES NW WHICH IS IN LINE WITH MODEL
CONSENSUS...AND QUICK LOOK AT 06Z NAM NOW EVEN SHOWS 5+ INCH AMOUNTS
BY MON EVE NRN PORTIONS...HOWEVER 06Z GFS SUGGESTS 2-3 INCH MAX NOW
TOWARD SIOUXLAND AREA. WITH HIGH CONFIDENCE IN HEAVY RAIN BUT STILL
UNSURE ON EXACT LOCATION TO TARGET WILL HOLD OFF ON WATCH BUT
CERTAINLY MONITOR CLOSELY AND CONTINUE TO HIT HARD IN HWO.
&&
.AVIATION...14/18Z
PRIMARY CONCERNS REMAIN APPROACHING LOW PRESSURE SYSTEM AND THE LOW
CEILINGS AND REDUCED VISIBILITIES ASSOCIATED WITH THE SYSTEM. THE
PRIMARY FOCUS OF THE SYSTEM THROUGH 18Z MONDAY WILL BE OVER FOD AND
MCW AS A DRY SLOT WORKS NORTH INTO THE SOUTHEASTERN TERMINALS
INCLUDING DSM/OTM AND POSSIBLE ALO. IFR AND AREAS OF LIFR CONDITIONS
EXPECTED OVER NORTH CENTRAL AND NORTHWEST IOWA THROUGH MUCH OF THE
PERIOD. IN ADDITION SHOWERS AND THUNDERSTORMS WILL BE PREVALENT OVER
THIS AREA THIS EVENING AND PERSIST THROUGH THE PERIOD. ONCE THE
CURRENT ACTIVITY PASSES NORTH OF DSM...DSM AND OTM WILL HAVE A
PROLONGED BREAK WITH CONDITIONS BECOMING MVFR AND SOME VFR THROUGH
09Z AT WHICH TIME CONDITIONS WILL DETERIORATE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DONAVON
LONG/SHORT TERM...BSS/MJA
Hazardous weather outlook, Oct 14, 4:23 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT SUN OCT 14 2007
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
523 AM CDT SUN OCT 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE NIGHTTIME HOURS. SOME OF THE SHOWERS AND STORMS MAY PRODUCE
MODERATE TO LOCALLY HEAVY RAINS. RAINFALL AMOUNTS FROM ONE TO
THREE INCHES ARE POSSIBLE BY DAYBREAK MONDAY OVER THE NORTHWEST
HALF OF THE STATE WHICH MAY PRODUCE PONDING WATER ON ROADS AND
RISES IN SMALL STREAMS AND CREEKS.
ALTHOUGH HEAVY RAIN IS THE MORE PREDOMINATE THREAT...A FEW STORMS
MAY ALSO PRODUCE UP TO PENNY SIZED HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO MONDAY BEFORE
DIMINISHING BY TUESDAY. THE POTENTIAL FOR MODERATE TO LOCALLY
HEAVY RAINS WILL CONTINUE WITH STORM TOTAL RAINFALL AMOUNTS
ANYWHERE FROM TWO TO FOUR INCHES POSSIBLE OVER THE NORTHWEST THIRD OF
THE STATE BY. IF RAINFALLS OF THIS MAGNITUDE MATERIALIZE...MINOR
FLOODING MAY OCCUR ALONG PORTIONS OF THE UPPER DES MOINES RIVER
BASIN NEAR ALGONA...HUMBOLDT AND STRATFORD. PONDING WATER AND
RISES IN SMALLER STREAMS MAY ALSO OCCUR.
ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...SOME OF THE STORMS
COULD PRODUCE UP TO DIME SIZED HAIL.
ADDITIONAL CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST LATE
WEDNESDAY AND WEDNESDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER
APPEARS TO BE MINIMAL AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED...HOWEVER REPORTS OF
HEAVY RAINFALL AND FLOODING ARE ALWAYS APPRECIATED AND ENCOURAGED.
SMALL
Flood, Warren
- When
- October 14, 1:50 PM CST to October 15, 12:30 AM CST
- Where
- Warren County, Indianola to 2.14 mi S of Carlisle
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.370, -93.570
Flood, Dallas
- When
- October 15, 9:15 AM CST to October 16, 6:45 AM CST
- Where
- Dallas County, Waukee to 1.2 mi NNE of Ortonville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.620, -93.900
Flood, Polk
- When
- October 15, 11:15 AM CST to October 16, 6:15 AM CST
- Where
- Polk County, Des Moines to 2.02 mi NNW of Clive
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.600, -93.620
Flood, Dallas
- When
- October 15, 2:15 PM CST to 6:15 PM CST
- Where
- Dallas County, Van Meter to 2.04 mi WSW of De Soto
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.530, -93.970
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, October 14 to 15, 2007$728,000 · 1.75 in hail · 16 events
- Flash Flooding and Heavy Rain in Iowa, October 14 to 15, 2007$360,000 · 9 events
- Flash Flood and Hail in Kansas, October 14, 2007$113,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, October 14, 2007$15,000 · 1.75 in hail · 29 events
- Hail in Nebraska, October 14, 20071 in hail · 6 events
- Hail in Nebraska, October 14, 20071 in hail · 4 events
- Hail in Nebraska, October 14, 20071 in hail · 4 events
- Hail in Texas, October 14, 20071.5 in hail · 4 events
- Flooding in Iowa, October 14 to 18, 20074 events
- Flash Flood and Hail in Kansas, October 14, 20071 in hail · 3 events
- Flooding in Nebraska, October 14 to 16, 20073 events
- Hail in Iowa, October 14, 20071.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60054, 60056, 60057, 60055.